Calpol and pain relief

What is Calpol medicine – ibuprofen or paracetamol? The Calpol family is made up of flavored liquids, tablets, and sachets that aim to treat illnesses and pains commonly affecting children.  In our 2021 survey of 2,010 parents of children under 12, almost all (92%) had used infant pain relief in the past year, with 62% buying Calpol pain relief, 40% choosing Nurofen, and 23% opting for Boots own-brand medication. Just 10% bought supermarket own-label formulations.

You’ll find a mixture of paracetamol and ibuprofen-based medicines in the Calpol range, depending on the age of your child and their preferences for taking medication.  While the vast majority of Calpol products contain paracetamol, the brand does sell ibuprofen-only medicine for pain and fever relief. This comes in the form of Calprofen Ibuprofen Suspension, which is suitable for children from three months to 12 years. Need tips on buying a digital thermometer to monitor your little one’s temperature? Read our guide on how to buy the best digital thermometer and our digital thermometer reviews for suggestions on brands available.

Can you give Calpol and Nurofen together? You shouldn’t take these at the same time for any reason unless instructed to do so by a medical professional. According to the NHS website, if you give your child one of these medicines and they’re still distressed before the next dose is due, you can try the other medicine. Do not exceed the maximum daily dose of either.

However, the advice is different for children over 16 and adults: taking paracetamol and ibuprofen together is safe in this case. How much does Calpol cost? At times when Calpol is regularly needed, the number of bottles you buy can soon add up. Of course, there are also own-brand infant paracetamol alternatives available from your local supermarket. We’ve compared the prices of Calpol with own-brand and generic infant paracetamol suspensions to find the cheapest place to get your infant pain relief.

What’s in Calpol? Calpol ingredients explained

Crucially, both generic and branded children’s medicines have the same active ingredient and concentration.  The active ingredient is paracetamol, with a concentration of 120mg per 5ml. This is important to know when you’re choosing because you may find that the generic option is cheaper but will be as effective (in our survey, just 10% of parents used supermarket own-label pain relief).

Allergy warnings are not always visible on the side of the bottle. We’ve pulled together a table of some of the most common potentially allergenic ingredients in paracetamol suspensions to help you spot potential risks.  Detailed information about the ingredients can be found in patient information leaflets and should be always be consulted before use.
Can you give Calpol and Nurofen together?

You shouldn’t take these at the same time for any reason unless instructed to do so by a medical professional. According to the NHS website, if you give your child one of these medicines and they’re still distressed before the next dose is due, you can try the other medicine. Do not exceed the maximum daily dose of either. However, the advice is different for children over 16 and adults: taking paracetamol and ibuprofen together is safe in this case.

Calpol sachets, liquids, or melting tablets:

which do children prefer? Our 2021 survey found that the vast majority of children (78%) prefer liquid pain relief, with melt-in-the-mouth tablets (21%) coming in second place. As for how often parents administer pain relief to their child, a quarter is given it once every 1-3 months but around one in ten are given it once a week or more. Only 4% of respondents said they never give their child any pain relief.

Calpol sachets, liquids, or melting tablets:

what’s a better value? Calpol sells strawberry-flavored sachets in packs of 12 or 20. They’re readily available in most supermarkets and come with a dose syringe. They’re also available in a sugar-free form. Buying your medicine in sachets has its benefits. They can accompany you on a flight and fit neatly into your hand luggage. Each sachet is pre-measured, too.